Cholinergic Syndrome (Cholinergic Toxicity)

Chapter: Cholinergic Syndrome (Cholinergic Toxicity)
McMaster Section Editor(s): Dan Perri
Section Editor(s) in Interna Szczeklika: Dorota Klimaszyk, Zbigniew Kołaciński
McMaster Author(s): Mirna Attalla, Fayez Alshamsi, Dan Perri
Author(s) in Interna Szczeklika: Dorota Klimaszyk
Additional Information

Definition and EtiologyTop

Acute cholinergic syndrome includes signs and symptoms caused by the stimulation of muscarinic and nicotinic receptors. This may be due to excess acetylcholine caused by the inhibition of enzymes like acetylcholinesterase (AChE), which degrades acetylcholine, or due to exogenous parasympathetic stimulants.

Causes:

1) Organophosphorus compounds (OPCs), like the pesticides malathion and parathion, inhibit red blood cell acetylcholinesterase and synaptic junctions as well as plasma cholinesterase (pseudocholinesterase).

2) Chemical warfare agents (tabun, sarin, soman, VX) also cause AChE inhibition.

3) Carbamates (eg, pyridostigmine) transiently inhibit AChE and lead to acetylcholine accumulation.

4) Cholinergic agents (eg, pilocarpine) or muscarine-containing mushrooms (like Amanita muscaria or Clitocybe dealbata [ivory funnel]) directly activate muscarinic acetylcholine receptors.

Clinical Features and DiagnosisTop

Clinical features:

1) Stimulation of muscarinic receptors: Hypotension, skin erythema, miosis, visual disturbances, hypersalivation and lacrimation, severe bronchial hypersecretion (this may be confused with pulmonary edema), bronchoconstriction causing cough or dyspnea, excessive sweating, intestinal colic, vomiting, diarrhea, loss of bladder and bowel control, bradycardia, heart block, prolonged QTc.

2) Stimulation of nicotinic receptors (usually caused by carbachol, methacholine, or similar substances): Tremor, fasciculations, and muscle weakness up to paralysis (including the diaphragm), decreased tendon reflexes, tachycardia, hypertension.

Central nervous system (CNS) effects are more typical of OPCs and direct cholinergic agents, mostly because carbamates are less likely to cross the blood-brain barrier. CNS effects include restlessness, agitation, seizures, and coma leading to respiratory center depression.

Determination of red blood cell AChE activity or serum AChE or pseudocholinesterase activity is unreliable for the diagnosis of poisoning with pesticides, OPC-based chemical weapons, or carbamates. The degree of reduction of AChE activity is not directly proportional to poisoning severity; the activity may remain low for many weeks despite the resolution of poisoning symptoms and there is a large degree of variability in normal enzyme function between individuals. In the case of carbamates, the enzyme inhibition is reversible, making testing even less useful. Therefore, diagnosis is typically based on history of exposure and characteristic findings of nicotinic and muscarinic stimulation described above. The DUMBBELSS mnemonic is useful, standing for diarrhea, urinary incontinence, miosis, bronchospasm, bronchorrhea, emesis, lacrimation, salivation, and sweating.

Initial workup should include blood gas analysis, electrolytes, creatinine, glucose, lactic acid, creatine kinase (CK), liver function tests, chest radiographs, and electrocardiography (ECG). The severity of respiratory muscle involvement can be assessed by spirometry and negative inspiratory assessment.

Differential Diagnosis

1. Excessive vagal stimulation (symptoms are short-lasting and weak).

2. Dyspnea associated with bronchorrhea and bronchoconstriction (pulmonary edema, asthma, toxic airway and lung injury by irritant gases).

3. Muscle weakness (myasthenia or pseudomyasthenic crisis).

4. Colic and diarrhea (acute gastrointestinal diseases).

TreatmentTop

Health-care workers must take measures to protect themselves and other patients from cholinergic agents. Thus, protective equipment, decontamination, and isolation are a priority, often leading to patients being decontaminated outside of the hospital. However, airway protection and atropine administration should occur concurrently.

Decontamination is very important in cholinergic toxidromes. All contaminated clothing should be removed and the patient should be washed thoroughly with soap and water, including the hair and under the nails.

Patients should be treated in an intensive care unit (ICU) with airway maintenance and ventilation as needed.

1. Monitor cardiac and respiratory function.

2. Administer oxygen to improve tissue oxygenation before administering atropine. If intubation is required, avoid succinylcholine, as its effects will be prolonged.

3. Provide antidotes:

1) Atropine (muscarinic receptors antagonist): Administer 2 to 5 mg IV and repeat the dose every few minutes until reduction in bronchial hypersecretion and improvement of wheeze are achieved. Once bronchorrhea has resolved, atropine infusion may be helpful if frequent bolus doses are necessary. The dosing of atropine is aimed at stopping airway secretions but avoiding excessive atropine use, or “overatropinization” (tachycardia, urinary retention, excessively dry mouth). Delirium commonly develops as a result of the typical dosing required to reverse cholinergic toxicity. Atropine reverses only the muscarinic (and not nicotinic) effects. Glycopyrrolate can reverse peripheral muscarinic effects but does not help with CNS effects.

2) Oximes, like pralidoxime, that reactivate cholinesterase enzymes may have a role in OPC poisoning but not in carbamate poisoning (because their effects are short lived). If the nature of ingestion is unknown, oximes can be given empirically. Pralidoxime is initiated as a bolus dose of 30 to 50 mg/kg (1-2 g) and infused over 30 minutes. It can be repeated in 1 hour if fasciculations or weakness have not resolved. Given the short half-life of pralidoxime, an infusion of 8 to 20 mg/kg/h can be started after the initial bolus. Oximes should be administered in combination with atropine after response to atropine has been established.

4. In patients with severe agitation or seizures, administer IV diazepam 5 to 10 mg and repeat if necessary. In the ICU setting sedative infusions can be used for agitation or seizures.

5. Anticipate problems with bradycardia, hypotension, seizures, and altered level of consciousness.

6. Asymptomatic patients may have a delayed presentation and should be observed for 12 hours.

7. Patients who survive their initial presentation and treatment may develop proximal motor weakness with neck flexion and bulbar features 2 to 4 days after exposure. This “intermediate syndrome” can persist for 1 to 3 weeks. There are no specific therapies available apart from supportive care. Electromyography/nerve conduction studies may help to delineate this condition and follow its clinical progress.

8. Consultation with a poison center is important as cholinergic poisoning is rare in Canada and a variety of other treatments (magnesium, clonidine, fresh frozen plasma, exogenous hydrolases, and hemoperfusion) are currently being investigated.

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.